Alert archive / Ohio / Wind Advisories in 2024

Wind Advisory 4, NWS Cleveland, OH

January 14, 2024Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this wind advisory at Jan 14, 2024, 5:58 AM EST for Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2024, 5:58 AM EST (10:58 UTC)
Expired
Jan 14, 2024, 2:25 PM EST
In force
8 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Lake County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 111 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS71 KCLE 141058
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
558 AM EST Sun Jan 14 2024

OHZ012-089-PAZ001-141900-
/O.NEW.KCLE.WI.Y.0004.240114T1058Z-240114T2100Z/
Lake-Ashtabula Lakeshore-Northern Erie-
Including the cities of Mentor, Willoughby, Eastlake, 
Painesville, Willowick, Wickliffe, Ashtabula, Conneaut, Geneva, 
and Erie
558 AM EST Sun Jan 14 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In Ohio, Lake and Ashtabula Lakeshore Counties. In 
  Pennsylvania, Northern Erie County.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be near the Lake
  Erie shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
656 
WWUS71 KCLE 141500
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1000 AM EST Sun Jan 14 2024

OHZ012-089-PAZ001-142100-
/O.CON.KCLE.WI.Y.0004.000000T0000Z-240114T2100Z/
Lake-Ashtabula Lakeshore-Northern Erie-
Including the cities of Mentor, Willoughby, Eastlake, 
Painesville, Willowick, Wickliffe, Ashtabula, Conneaut, Geneva, 
and Erie
1000 AM EST Sun Jan 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In Ohio, Lake and Ashtabula Lakeshore Counties. In 
  Pennsylvania, Northern Erie County.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
765 
WWUS71 KCLE 141925
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
225 PM EST Sun Jan 14 2024

OHZ012-089-PAZ001-142030-
/O.CAN.KCLE.WI.Y.0004.000000T0000Z-240114T2100Z/
Lake-Ashtabula Lakeshore-Northern Erie-
Including the cities of Mentor, Willoughby, Eastlake, 
Painesville, Willowick, Wickliffe, Ashtabula, Conneaut, Geneva, 
and Erie
225 PM EST Sun Jan 14 2024

...WIND ADVISORY IS CANCELLED...

Southwest winds have begun to settle across the region and wind
gusts above 45 mph are no longer expected. Therefore, the wind
advisory has been cancelled early. Wind gusts in the 30 to 40 mph
range will continue this afternoon into tonight.

$$

Sefcovic

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this wind advisory went out at Jan 14, 4:28 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 14, 4:28 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
428 AM EST Sun Jan 14 2024

.SYNOPSIS...
An Arctic cold front exits to the east this morning. Weak low
pressure tracks across the southern U.S. Monday and Tuesday,
extending a surface trough into the Ohio Valley. High pressure
builds from the Plains into the Ohio Valley Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Shortwave and Arctic front exit to the east this morning. Light snow
continues ahead of the shortwave and front early this morning, with
some embedded convective snow showers beginning to blossom along and
just ahead of the front itself. With cold surface temperatures and
gusty winds there could be some brief travel impacts with the snow
showers. Lingered flurries for a few hours in the forecast behind the
front based on upstream trends, but shouldn't get any accumulations
behind the front outside of any lake effect snow. Speaking of, the
lake effect has lifted well out into Lake Erie overnight. While it
will try settling back towards the Erie County PA shoreline as winds
veer behind the shortwave/frontal passage this morning, am not
confident it will be able to fully come back onshore. Have an inch or
two of snow in the vicinity of North East, PA through today with
less than an inch elsewhere north of I-90 in Erie County. Given this,
let the inherited Winter Weather Advisory expire on schedule at 4 AM
this morning. Future updates will continue to monitor placement of
the lake effect snow, but confidence in impactful accumulations
spreading onshore is too low right now to do anything other than let
the advisory expire.

Otherwise, looking at a dry forecast through Monday. Surface high
pressure will wedge in from the west. Lake effect will generally be
directed towards the Buffalo area, with a weak shortwave moving
through the Ohio Valley on Monday with any snow with it staying well
to our south. Guidance disagrees on how quickly stratus will clear
out later today into tonight. While the air advecting in is very dry
it's also very cold, with a lowering inversion trapping any moisture
beneath it. Went somewhat pessimistic with the sky cover forecast
through tonight given these factors and upstream trends, but models
aren't in agreement with each other and future adjustments could be
needed in either direction.

Cold is the bigger story over the next 36 hours. When populating
temperature grids leaned heavily on guidance that is handling
upstream temperatures best, including the HRRR. Am expecting minimal
diurnal trace today as the Arctic airmass spreads in. Have morning
high temperatures in the upper 10s/lower 20s near and east of the PA
border, dipping to 10-15 along the I-77 corridor and 5-10 degrees
across our western counties. Lows tonight have some bust potential
either way depending on cloud cover, though should generally dip into
the single digits outside of the immediate eastern lakeshore.
There's some chance Toledo gets slightly below 0, but for now have a
low of 1 lonely degree above. Highs will warm into the 10s for
Monday.

Along with the cold it will be breezy, especially through early this
afternoon when gusts of 30-40 MPH are expected. Could see a stray 45
MPH gust along the eastern lakeshore, but not enough coverage or
duration to issue a Wind Advisory. The combination of the cold and
wind poses concern for very cold Wind Chills. Based on the latest
forecast we expanded the Wind Chill Advisory east to include Lake,
Geauga, Portage, Summit and Stark starting at 7 AM this morning.
Locations along I-75 will see values bottom out near -20F this
morning, which is just a few degrees off from warning-criteria.
Extended all Wind Chill Advisories (including the newly added
counties) until Noon Monday. Locations near and east of I-77 will
briefly warm above criteria late this afternoon before dipping back
to near -10F tonight, but that's splitting hairs. Farther west will
stay below criteria the whole time. We may be able to start hacking
away at parts of the advisory a few hours early on Monday but at
least western portions will likely take until close to midday to see
their Wind Chills warm above the -10F criteria. Will monitor
temperature trends over the next few hours, as if some guidance (such
as the HRRR) proves correct we may need to add counties farther east
for later this morning.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A surface trough will linger across the eastern Great Lakes through
Tuesday night as the polar vortex wobbles across Ontario to Quebec.
This should keep a southwesterly breeze going across the region with
a guarantee of cold temperatures. These cold temperatures combined
with the southwesterly breeze will keep wind chill values well below
zero across most of the region. So we may need the wind chill
advisories and to continue into Tuesday morning.

The very cold air flowing across the lake will generate lake effect
snow but the southwesterly flow looks like it will keep it flowing
into western NY. So at this point no headlines are expected across
NE OH into NW PA. We will watch to see if the region is clipped by
some light snow Tuesday with low pressure moving off the
southeastern US. Another fast moving piece of energy crosses the
region Wednesday night with a round of light snow for much of the
area. Amounts will once again be under an inch at most locations.
However some lake effect snow may move across NE OH into NW PA
Wednesday night with some higher amounts.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The polar vortex remains over the Great Lakes region through the
long term period. There is a stronger piece of jet energy that
should cross over the area Thursday night into Friday. This piece of
energy should produce a period of general snow for all locations
then we will see how much lake effect snow may develop with the
northerly flow in its wake. There is some concern that some shear
may decrease snow amounts a bit. However we have all week to see how
the track of this low evolves. Temperatures will continue to be well
below seasonal averages through the long term.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
A shortwave is crossing and bringing light snow early this
morning. Mainly MVFR visibility with some brief IFR at times.
This will generally exit by 12z, though have some lingering very
light snow (with VFR visibility) in Northeast OH into Sunday
with prevailing MVFR visibility at ERI, as lake effect snow may
graze the terminal through the day. This lingering light
activity will gradually diminish through the afternoon, and lake
effect should shift farther offshore of ERI by Sunday evening.
Ceilings are MVFR across the board. Some guidance suggests IFR
conditions developing across Northwest Ohio and interior North
Central Ohio (including TOL, FDY and MFD) as cold air advection
continues beneath a lowering inversion. Went with the IFR at
MFD, did not elsewhere but will re-consider with future
updates. Either way, expect generally MVFR ceilings to persist
through the day Sunday with some gradual improvement into Sunday
night as drier air filters in.

West to southwest winds are generally sustained 12 to 20 knots
early this morning, with sustained winds increasing to 15 to 25
knots towards sunrise. Sustained winds will gradually subside to
7 to 15 knots into tonight. Gusts will come back up to 30 to 40
knots across the board into Sunday morning, with the greatest
potential for 40 knots near Lake Erie. Gusts will gradually
diminish after noon, with gusts out of the TAFs outside of ERI
by Sunday night.

Outlook...Intermittent snow showers and low ceilings will bring
periods of non-VFR for Monday through Thursday.

&&

.MARINE...
Southwesterly winds remain strong enough on Lake Erie to keep the
gale warnings going through the day. Winds decrease from west to
east through the evening with small craft advisories likely
replacing the gale warnings from Cleveland to Ripley into Monday.
Stronger southwesterly winds return Tuesday afternoon into Tuesday
night but it looks like a small craft advisory is all that will be
needed until maybe Wednesday afternoon when we once again flirt
with a gale.

The freezing spray potential is on the cusp of moderate to heavy
today into tonight with air temperatures just cold enough to warrant
this potential. Would like to see the extreme category for the
headline with only a few hours possible tonight into Monday morning.
Will not change the freezing spray warning at this point in
time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Chill Advisory until noon EST Monday for OHZ003-006>011-
     017>020-027>031-036>038-047.
     Wind Chill Advisory from 7 AM this morning to noon EST Monday
     for OHZ012-013-021-022-032.
PA...None.
MARINE...Gale Warning until 4 PM EST this afternoon for LEZ142>148-
     162>168.
     Low Water Advisory until 7 PM EST this evening for LEZ142>144-
     162>164.
     Heavy Freezing Spray Warning until 7 PM EST Monday for
     LEZ142>148-162>168.
     Gale Warning until 10 PM EST this evening for LEZ149-169.
     Heavy Freezing Spray Warning until 7 PM EST Monday for LEZ149-
     169.

&&

SYNOPSIS...Sullivan
NEAR TERM...Sullivan
SHORT TERM...MM
LONG TERM...MM
AVIATION...Sullivan
MARINE...MM
Hazardous weather outlook, Jan 14, 4:40 AM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
440 AM EST Sun Jan 14 2024

LEZ142>144-162>164-150945-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
440 AM EST Sun Jan 14 2024

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 7 PM EST MONDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Low Water Advisory.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ145>148-165>168-150945-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
440 AM EST Sun Jan 14 2024

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 7 PM EST MONDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-149-169-150945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Conneaut OH to Ripley NY-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
440 AM EST Sun Jan 14 2024

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 7 PM EST MONDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>011-017>020-027>031-036>038-047-150945-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Wyandot-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-
Knox-
440 AM EST Sun Jan 14 2024

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

An Arctic airmass will persist through mid-week with Wind Chill
values remaining below zero through Wednesday. Additional Wind Chill
Advisories may be needed for Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-023-033-089-PAZ001>003-150945-
Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
440 AM EST Sun Jan 14 2024

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

An Arctic airmass is arriving this morning, with wind chills expected
to reach -5 to -10 degrees today. Wind chills will remain between 0
and -10 degrees through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An Arctic airmass will persist through mid-week with Wind Chill
values remaining below zero through Wednesday. Wind Chill Advisories
may be needed at times Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-013-021-022-032-150945-
Lake-Geauga-Summit-Portage-Stark-
440 AM EST Sun Jan 14 2024

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

An Arctic airmass will persist through mid-week with Wind Chill
values remaining below zero through Wednesday. Additional Wind Chill
Advisories may be needed for Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:03 PM ESTSmall Craft AdvisoryCLE24 hr

Nearby

Wind Advisories in Ohio, 2024Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.